Georgia, 2018

Flash Flooding in Georgia, November 12, 2018

November 12, 2018 · NWS FFC · 11 events in 5 counties and zones

A series of weak surface low systems traversed the area, producing periods of heavy rain over north Georgia late on November 11th through November 12th. Rainfall amounts of 2 to 5 inches occurred, combining with the already saturated soils to produce isolated flash flooding in portions of the north Atlanta metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A series of weak surface low systems traversed the area, producing periods of heavy rain over north Georgia late on November 11th through November 12th. Rainfall amounts of 2 to 5 inches occurred, combining with the already saturated soils to produce isolated flash flooding in portions of the north Atlanta metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 12, 2:59 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 12, 2:59 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
259 PM EST Mon Nov 12 2018

.SHORT TERM /Tonight through Tuesday Night/...
Wet conditions will continue through the short term periods. As an
upper level wave deepens into a low over Texas by tomorrow
afternoon and slowly shifts into the lower Mississippi Valley
overnight Tuesday, several weak surface lows will lift out of the
Gulf of Mexico. Overrunning across the area ahead of the surface
waves, will bring periods of heavy rain through Tuesday afternoon.
Winds will be east through daybreak across much of the area before
shifting to the northwest through the late morning hours. The
proximity of the surface waves will keep rain chances categorical
across much of central GA with chances across much of north and
northwest GA Abundant clouds will keep temperatures from changing
too much across the area, with afternoon highs below normal and
overnight lows near normal.

Atwell

.LONG TERM /Wednesday through Monday/...

No significant deviation from previous forecast trends through the
extended forecast period. Strongly diffluent upper pattern over the
region Wednesday ahead of the deep upper low digging into the Lower
Mississippi Valley. Should see more rounds of heavy rain through at
least early Thursday with this pattern. Medium-range models continue
to show little instability Wednesday through Thursday, and severe
thunderstorm chances look low. However, northwestern half of the
forecast area will be coming off of a very wet short-term forecast
period and precipitable water values will remain seasonally very
high across the southeastern half, so flooding potential will
remain an issue. Upper low quickly begins filling and lifting
northeast by Thursday bringing a quick end to the precipitation.
Models in good agreement on showing the upper flow undergoing a
rapid de- amplification as the low lifts out keeping the coldest
air well north of the state. Dry weather and cool to seasonal
temperatures for the end of the work week, through the weekend and
into the beginning of next week.

20

&&

.HYDROLOGY...

Latest storm totals indicate potential for an additional 2 to 4
inch rainfall across the area with locally higher amounts through
Thursday. The heaviest rainfall is forecast mainly through
Wednesday morning across north Georgia with additional amounts
across central Georgia Wednesday into Thursday. Have issued a
Flood Watch for north and portions of central GA generally along
and north of a La Grange to Homer line. We may need to extend the
watch in time and area as confidence grows in forecast of wave
Wednesday into Thursday.

&&

.PREV DISCUSSION... /Issued 1255 PM EST Mon Nov 12 2018/
AVIATION...
18Z Update...
IFR conditions at the TAF sites will deteriorate to LIFR between
20-23Z and remain down until 14-16Z tomorrow with a modest
improvement to MVFR. East winds will continue at 10-15kts with
gusts to 20kts possible through 21Z, then diminishing to 5-10kts
after 00Z. Winds will shift out of the NW tomorrow between 12-15Z
at 5-10kts. Visibilities will remain 1-4SM with RA and periods of
RA+ throughout the period as well as patchy fog.

//ATL Confidence...18Z Update...
Medium confidence on all elements

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          45  55  43  48 / 100 100  50  60
Atlanta         48  52  43  49 / 100 100  40  70
Blairsville     43  50  37  49 / 100  90  30  60
Cartersville    46  50  40  49 / 100 100  30  60
Columbus        56  60  46  53 / 100 100  50  80
Gainesville     44  53  42  48 / 100 100  40  60
Macon           55  61  47  52 /  90 100  50  70
Rome            46  49  39  48 / 100  90  30  60
Peachtree City  49  54  43  50 / 100 100  40  70
Vidalia         60  71  51  56 /  60  80  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for the following zones:
Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clayton...Cobb...Coweta...Dade...Dawson...DeKalb...
Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...Gordon...
Gwinnett...Hall...Haralson...Heard...Henry...Jackson...Lumpkin...
Meriwether...Murray...Newton...North Fulton...Paulding...
Pickens...Pike...Polk...Rockdale...South Fulton...Spalding...
Towns...Troup...Union...Walker...Walton...White...Whitfield.

&&

SHORT TERM...Atwell
LONG TERM....20
AVIATION...Atwell
Hazardous weather outlook, Nov 12, 3:36 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
336 PM EST Mon Nov 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-132045-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
336 PM EST Mon Nov 12 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

...A Flood Watch is in effect for portions of north and central GA
through Wednesday morning...

Rainfall, heavy at times, will continue through the overnight
hours. Up to 2 inches of additional rainfall is possible, with
locally higher amounts possible. With this heavy rainfall
localized flooding will also be possible. Refer to the Flood Watch
for more information.

Thunderstorms are also possible, mainly in central Georgia. The
primary hazards with any thunderstorm will be heavy rainfall and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

An extended period of rain is expected through early Thursday.
The rain could be heavy at times with isolated thunderstorms for
portions of central Georgia. As the rain occurs, an increased
threat for river and stream flooding is expected by the middle of
the week. Localized flash flooding is possible as well, especially
across the higher terrain of north Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Paulding

When
November 12, 4:13 PM EST to 8:45 PM EST
Where
Paulding County, 1.71 mi WNW of Union to 0.72 mi W of Union
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.837, -85.008

Emergency Manager reported closed roads due to flooding, largely from small creeks overflowing their banks. These closed roads included, but were not limited to, Bell Road and Hogue Road along McClendon Creek, and Baskin Road. Radar estimates indicate 3 to 4 inches of rain occurred over this area, with locally higher amounts possible.

Flash Flood, Forsyth

When
November 12, 5:00 PM EST to 11:15 PM EST
Where
Forsyth County, 0.57 mi W of Cumming Mathis Arpt to 1.16 mi SSW of Cumming Mathis Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.100, -84.180

The Emergency Manager reported several roads closed due to water over the roadway, including near the intersection of Caney Road and Christopher Robin Road, as well as Vaughan Drive and Brookwood Road. Radar estimates indicate that 3 to 4 inches of rainfall occurred in this area. Associated runoff from these high rainfall amounts allowed nearby creeks and streams to overflow their banks, including Caney Creek, and overwhelm drainage systems, impacting the roadways.

Flash Flood, Forsyth

When
November 12, 5:00 PM EST to 11:00 PM EST
Where
Forsyth County, 2.69 mi NE of Coal Mtn to 3.16 mi NE of Coal Mtn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.300, -84.070

The Emergency Manager reported water over the road near the intersection of Settingdown Road and Hampton Park Drive. Radar estimates indicate that 3 to 4 inches of rainfall occurred over the area, resulting in a rise on Settingdown Creek. These amounts were enough to force the creek out of its banks and over the roadway.

Flash Flood, Paulding

When
November 12, 5:00 PM EST to 8:30 PM EST
Where
Paulding County, 2.31 mi W of Pumpkin to 0.73 mi W of Pumpkin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.916, -84.920

Emergency Manager reported multiple roads closed across the county, largely due to small creeks overrunning their banks. These roads included but were not limited to McPherson Church Road, near McPherson Loop, Mount Moriah Road at Highway 61, Benson Creek Road, and the intersection of Spring Road and Wayside Lane. Radar estimates indicate that 3 to 4 inches of rain, with locally higher amounts, occurred during this time.

Flash Flood, Paulding

When
November 12, 5:00 PM EST to 8:30 PM EST
Where
Paulding County, 2.61 mi S of Bud to 2.29 mi SW of Nebo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.813, -84.911

Emergency Manager reported multiple roads closed across the county, largely due to small creeks overrunning their banks. These roads included but were not limited to Mulberry Road Road and Bob Hunton Road. Radar estimates indicate that 3 to 4 inches of rain, with locally higher amounts, occurred during this time.

Flash Flood, Cobb

When
November 12, 5:10 PM EST to 10:30 PM EST
Where
Cobb County, 1.87 mi W of Mt Bethel to 1.78 mi W of Mt Bethel
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
33.972, -84.453

Flooding of a soccer field and surrounding areas was reported on Robinson Road near Fullers Park due to Sewell Mill Creek rising out of its banks. Radar estimates indicate that 3 to 4 inches of rainfall occurred over the area in a short period of time.

Flash Flood, Cobb

When
November 12, 5:10 PM EST to 10:30 PM EST
Where
Cobb County, 2.82 mi NNW of Due West to 2.32 mi W of Kennesaw
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.010, -84.680

Multiple roads were reported to have water over them, including Jim Owens Road near Acworth Due West Road, Old Stilesboro Road, and County Line Road. Radar estimates indicate 3 to 4 inches of rain fell over the area in a short period of time, and the excessive runoff produced quick rises of creeks and streams, likely contributing to the road conditions.

Flash Flood, Paulding

When
November 12, 5:10 PM EST to 10:30 PM EST
Where
Paulding County, 1.5 mi NNW of Remus to 1.76 mi N of Remus
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.000, -84.890

Raccoon Creek Road was closed due to flooding. Radar estimates indicate that 3 to 4 inches of rainfall occurred over the area, and the associated runoff caused Raccoon Creek to rise out of its banks and over the roadway.

Flash Flood, Bartow

When
November 12, 6:52 PM EST to 9:00 PM EST
Where
Bartow County, 4.4 mi SW of Adairsville to 5.48 mi WNW of Halls
Cause
Heavy Rain
Reported by
Public
Coordinates
34.330, -85.010

Public reported that Dry Creek had risen out of its banks and over the roadway near the intersection of Wayside Road and Doris Road.

Flash Flood, Banks

When
November 12, 7:02 PM EST to 10:00 PM EST
Where
Banks County, 0.3 mi W of Hollingsworth to 1.09 mi SSE of Hollingsworth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.430, -83.505

Emergency Manager reported Moss Mill Road near Highway 441 and Old Highway 441 was inundated with water due to Little Nails Creek overflowing its banks. Radar estimates indicate that 2.5 to 3 inches of rainfall occurred over the area.

Flash Flood, Cobb

When
November 12, 8:30 PM EST to 10:30 PM EST
Where
Cobb County, 1.85 mi ESE of Noonday to 1.79 mi ESE of Noonday
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.060, -84.490

A member of the public reported that water was flowing over Kemp Road Northeast, blocking access to a neighborhood pool and clubhouse. Radar estimates indicate that the area received 3 to 4 inches of rain in a short period of time, and the small creek downstream from North Landing Lake rose out of its banks and flowed over the roadway.

WATER WAS REPORTED OVER THE ROADWAY ON THE ROAD LEADING TO THE POOL AND CLUBHOUSE OFF OF KEMP ROAD.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798751, 797069, 797072, 798744, 798759, 797064, 797066, 797067, 797075, 797077, 797068.